Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-774-6145 Email We'll Call You: Contact Us

Can You Overdose on Codeine?

We can help you find local opiate addiction treatment, call 800-774-6145 for a free referral.

As a Schedule II class narcotic, codeine belongs to the opiate group of drugs. Opiates, in general, carry a high potential for abuse and addiction that many people don’t realize until it’s too late. According to the Centers for Disease Control & Prevention, opiate overdoses are the leading cause of car accident deaths.

In spite of the drug’s prescription-based status, a person can overdose on codeine just as easily as he or she can overdose on heroin. When taken as prescribed, the risk of overdose on codeine is extremely low. When taken for recreational purposes the dangers of the drug come into play in full force. In effect, most anyone can overdose on codeine when it’s abused on a continuous basis.

Codeine’s Effects

overdosing on codeine

Overdose is a very real consequence of codeine abuse.

Codeine effects target the same brain cell processes as morphine, heroin, Demerol and Oxycontin. Though not as powerful as these other drugs, codeine nonetheless produces the same analgesic effects on the brain and central nervous system, according to Elmhurst College.

Like other opiate drugs, codeine slows down every bodily process that’s regulated by the central nervous system. This includes:

  • Breathing
  • Heart rate
  • Body temperature
  • Sleep cycles
  • Digestion

In effect, codeine forces brain cell sites to secrete unusually high levels of essential neurotransmitter chemicals. These interactions not only offset normal central nervous system functions, but also cause chemical imbalances throughout the brain.

In large enough doses, an overdose on codeine can easily take shape as the drug’s effects overpower the brain’s ability to sustain needed bodily functions.

Tolerance & Withdrawal Effects

The potential for overdose on codeine stems from the damaging effects of codeine on brain functions and brain structures over time. Codeine’s chemical make-up integrates easily within the brain’s existing chemical processes so much so that the brain interacts with codeine in the same way it interacts with its own natural neurotransmitter chemicals.

These conditions set the stage for increasing tolerance levels, physical dependence and withdrawal effects to unfold at a fairly rapid rate. In effect, the more often a person uses codeine the larger the dose needed to produce the desired “high” effects. Meanwhile, brain cell functions develop a growing dependency on the drug to secrete needed neurotransmitter chemical amounts.

Withdrawal effects start to appear as brain cell structures weaken from overuse, making them unable to properly regulate bodily functions. This cycle of interactions places users at an ever-increasing risk of overdose on codeine.

Signs of Overdose on Codeine

Signs of overdose on codeine can vary depending on any one person’s overall health status. People with existing ailments or medical conditions will likely see these signs develop in already weakened bodily processes.

Dosage amount and a person’s overall tolerance level also factors into the types of symptoms experienced. According to the U. S. National Library of Medicine, codeine overdose symptoms can take the form of:

  • Loss of consciousness
  • Lapses in consciousness
  • Seizure episodes
  • Bluish lips and/or fingertips
  • Problems breathing
  • Shallow breathing
  • Dizziness or disorientation
  • Sedation

More oftentimes than not, people overdosing on codeine go into respiratory distress and become unable to breathe on their own. In the event of overdose, immediate medical attention is needed as death can result.

Pin It on Pinterest

Shares